Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 20, NWS State College, PA

June 5, 2008Franklin County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jun 5, 2008, 5:10 PM EDT for Franklin County, Pennsylvania. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2008, 5:10 PM EDT (21:10 UTC)
Expired
Jun 5, 2008, 5:45 PM EDT
In force
35 min
Issued by
NWS State College, PA
Area
Storm-based polygon

County Franklin County, PA

The radar

The Sterling radar (KLWX), 90 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 9.2 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2008-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2008-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
925 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
-25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 052110
SVRCTP
PAC055-052145-
/O.NEW.KCTP.SV.W.0020.080605T2110Z-080605T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
510 PM EDT THU JUN 5 2008

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN FRANKLIN COUNTY IN SOUTH CENTRAL PENNSYLVANIA...

* UNTIL 545 PM EDT

* AT 505 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  GREENCASTLE...AND MOVING SOUTHEAST AT 16 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WAYNESBORO AROUND 530 PM EDT...
  ROUZERVILLE AROUND 540 PM EDT...

SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR 
HAIL THREE QUARTERS OF AN INCH OR LARGER. SEEK SHELTER INSIDE A 
STURDY LOCATION NOW.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 3979 7782 3992 7766 3973 7746 3972 7747
      3972 7774
TIME...MOT...LOC 2110Z 313DEG 14KT 3979 7766

$$

FORECASTER: KF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 3:44 PM EDT, 1 hour 26 minutes earlier.

Area forecast discussion, Jun 5, 3:44 PM EDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
344 PM EDT THU JUN 5 2008

.SYNOPSIS...
A WARM FRONT WILL LIFT NORTH ACROSS PENNSYLVANIA AND BECOME A
FOCUS FOR SHOWERS AND THUNDERSTORMS THROUGH THIS EVENING.

A SUBTROPICAL RIDGE WILL THEN BUILD OVER THE REGION FRIDAY
THROUGH THIS WEEKEND AND PRODUCE A PERIOD OF HOT AND HUMID WEATHER
THROUGH SUNDAY. TEMPERATURES WILL LIKELY TOP OUT IN THE MID TO
UPPER 80S ACROSS THE NORTH FRIDAY THROUGH SUNDAY...AND BETWEEN 90
AND 95 ACROSS SOUTHERN PENNSYLVANIA. A COLD FRONT MAY BRING SOME
SLIGHTLY COOLER AND LESS HUMID AIR BACK INTO THE REGION EARLY NEXT
WEEK.

&&

.NEAR TERM /UNTIL 10 PM THIS EVENING/...
FRONTAL BOUNDARY CONTINUES TO SLOWLY LIFT ACROSS PA THIS AFTERNOON
AND EVENING. CONVERGENCE NEAR FRONT IS KICKING OFF CLUSTERS OF
CONVECTION WHICH ARE THEN TRACKING SE ALONG THE FRONT. OTHER
CONVECTION IS POPPING UP IN THE WARM SECTOR. BEST CHANCE FOR
CONVECTION EARLY THIS EVENING WILL BE MAINLY NORTH OF I-80...BUT A
TSTORM COULD POP UP JUST ABOUT ANYWHERE THROUGH 8 PM. AFTER
THAT...CONVECTION WILL DIE DOWN AND A MAINLY QUIET YET HUMID NIGHT
WILL ENSUE.

&&

.SHORT TERM /10 PM THIS EVENING THROUGH 6 PM FRIDAY/...
CONVECTION SHOULD HAVE DIED DOWN BY MID EVENING AS SUBTROPICAL
RIDGE BEGINS TO BUILD IN TONIGHT. DEWPOINTS WILL REMAIN IN THE 60S
KEEPING THINGS MUGGY. HEIGHTS WILL INCREASE AND WARMER AIR WILL
BUILD IN AT ALL LEVELS...USHERING IN A PERIOD OF ABOVE AVERAGE
TEMPS. ENVIRONMENT SHOULD REMAIN MAINLY CAPPED...HOWEVER ISO TSRA
CANNOT BE RULED OUT IN LATE AFTN HOURS.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
BROAD UPPER RIDGE CONTINUES TO BE FORECAST THROUGH THE LONG TERM
PERIOD WITH LIGHT SRLY SFC FLOW AROUND SUBTROPICAL SFC HIGH OFF OF
THE ATLANTIC COAST. AS A RESULT ANOMALOUS WARMING TREND CONTINUES
TO BE PROGGED BY SEVERAL MREF MEMBERS FOR THE WEEKEND.
TEMPERATURES OF 10 TO 15+ DEGREES ABOVE NORMAL ARE EXPECTED EARLY
IN THE PD.  850MB TEMPS MAY FLIRT WITH 20 DEG C SAT/SUN BEFORE
HEIGHTS BEGIN TO LOWER TOWARDS MID NEXT WEEK. ENVIRONMENT LOOKS TO
BECOME CAPPED TOWARDS MAX HEATING AND LIMIT CONVECTION CHC/S
THROUGH MUCH OF THE PERIOD. THUS HELD POPS BETWEEN 14 AND 20PERCENT
MOST PERIODS...EXCEPT SATURDAY AFTN.

WEAK FRONTS/SHORTWAVES WILL ATTEMPT TO PUSH INTO THE REGION OVER
THE WEEKEND. THESE FEATURES COULD TRIGGER A HIGHER NUMBER OF
SCATTERED SHOWERS/TSTORMS.

GUIDANCE SUGGESTS THAT A STRONGER TROF/FRONTAL SYSTEM AND SOME COOLER
AND DRIER AIR MAY AFFECT THE REGION IN THE TUE TO WED TIME FRAME
OF NEXT WEEK. INDICATIONS ARE THIS FRONT WILL NOT PUSH TOO FAR
SOUTH OF PA IN FACE OF THE FORECAST OF STRONG SUBTROPICAL RIDGE.
WITH FCST FROPA...TEMPS SHOULD FALL OFF A LITTLE BACK TOWARDS
NORMAL...RETREATING TO 5 TO 10 DEGREES ABOVE NORMAL.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
POPCORN LIKE STRUCTURE OF DEVELOPING CONVECTION WILL NOT MAKE ANY
ONE AIRFIELD PRONE TO +TSRA SO LEFT VCTS IN THE TAF THROUGH
SUNSET. CONVECTION DEVELOPING OVER NORTHWEST PA AT THIS TIME AND
EXPECT MORE TO DEVELOP ESPECIALLY OVER THE NORTH.

AS WARM FRONT PASSES TO THE NORTH OF THE AREA...EXPECT PLENTY OF
LOW LEVEL MOISTURE TO DEVELOP AND REDUCE VISIBILITIES TO MVFR AT
TIMES OVERNIGHT.

A HUMID AIRMASS WILL REDUCE VISIBILITIES IN HZ THROUGH THE END OF
THE FORECAST PERIOD WITH CONVECTION POSSIBLE AGAIN ON FRIDAY
AFTERNOON IN THE AFTERNOON HEATING.

THIS VERY WARM/MOIST AIRMASS SHOULD LEAD TO AREAS OF FOG AT NIGHT
AND A RETURN TO VFR DURING THE DAY. SOME POP-UP SHRA/TSRA ALSO
CANNOT BE RULED OUT...BUT WILL BE A LOW PROBABILITY. A FNTL SYS IS
FCST TO APPROACH NW PA TWD THE END OF THE WEEKEND...WITH SOME FNTL
PCPN PSBL OVR NW PA.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...BEACHLER
NEAR TERM...RXR
SHORT TERM...RXR
LONG TERM...BEACHLER/GARTNER
AVIATION...MARTIN/TYBURSKI
Hazardous weather outlook, Jun 5, 4:54 AM EDT, 12 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
454 AM EDT THU JUN 5 2008

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-060900-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
454 AM EDT THU JUN 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

GENERAL SHOWERS AND THUNDERSTORMS TODAY THROUGH THIS AFTERNOON. A
FEW THUNDERSTORMS COULD BECOME STRONG THIS AFTERNOON WITH THE MAIN
THREAT BEING WIND.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

BEACHLER

In the hours before

Local storm report, Jun 5, 3:45 PM EDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
345 PM EDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 PM     TSTM WND DMG     ROULETTE                41.77N 78.16W
05/31/2008                   POTTER             PA   UTILITY COMPANY

            THUNDERSTORM WINDS KNOCKED DOWN TREES ONTO POWER LINES IN

            ROULETTE TOWNSHIP...CAUSING 2000 CUSTOMERS TO LOSE POWER.

&&

PAJ
Special weather statement, Jun 5, 4:24 PM EDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
424 PM EDT THU JUN 5 2008

PAZ036-052130-
FRANKLIN-
424 PM EDT THU JUN 5 2008

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN FRANKLIN COUNTY
THROUGH 530 PM EDT...

AT 421 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM LOCATED 5 MILES WEST OF CHAMBERSBURG...MOVING
EAST AT 29 MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER
UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR MARION AROUND 430 PM...FAYETTEVILLE AROUND
440 PM...MONT ALTO AROUND 445 PM AND ROUZERVILLE AROUND 455 PM.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS.

FORECASTER: LAMBERT
Local storm report, Jun 5, 5:00 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
500 PM EDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     TSTM WND DMG     4 N SMETHPORT           41.87N 78.44W
05/31/2008                   MCKEAN             PA   LAW ENFORCEMENT

            POWER LINES DOWN ON BONDELL RD OFF OF RTE 46 IN KEATING
            TWP.

0617 PM     TSTM WND DMG     4 S ELDRED              41.90N 78.38W
05/31/2008                   MCKEAN             PA   LAW ENFORCEMENT

            SEVERAL POWER LINES REPORTED DOWN AT THE INTERSECTION OF
            CHAMPLIN ROAD AND RTE 446 IN ELDRED TOWNSHIP.

0630 PM     TSTM WND DMG     ROULETTE                41.77N 78.16W
05/31/2008                   POTTER             PA   UTILITY COMPANY

            THUNDERSTORM WINDS KNOCKED DOWN TREES ONTO POWER LINES IN

            ROULETTE TOWNSHIP...CAUSING 2000 CUSTOMERS TO LOSE POWER.

&&

BCL

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.